Skip to Main content Skip to Navigation
Journal articles

Characterizations of Lojasiewicz inequalities: Subgradient flows, talweg, convexity

Abstract : The classical Lojasiewicz inequality and its extensions for partial differential equation problems (Simon) and to o-minimal structures (Kurdyka) have a considerable impact on the analysis of gradient-like methods and related problems: minimization methods, complexity theory, asymptotic analysis of dissipative partial differential equations, tame geometry. This paper provides alternative characterizations of this type of inequalities for nonsmooth lower semicontinuous functions defined on a metric or a real Hilbert space. In a metric context, we show that a generalized form of the Lojasiewicz inequality (hereby called the Kurdyka-Lojasiewicz inequality) relates to metric regularity and to the Lipschitz continuity of the sublevel mapping, yielding applications to discrete methods (strong convergence of the proximal algorithm). In a Hilbert setting we further establish that asymptotic properties of the semiflow generated by $-\partial f$ are strongly linked to this inequality. This is done by introducing the notion of a piecewise subgradient curve: such curves have uniformly bounded lengths if and only if the Kurdyka-Lojasiewicz inequality is satisfied. Further characterizations in terms of talweg lines -a concept linked to the location of the less steepest points at the level sets of $f$- and integrability conditions are given. In the convex case these results are significantly reinforced, allowing in particular to establish the asymptotic equivalence of discrete gradient methods and continuous gradient curves. On the other hand, a counterexample of a convex C^2 function in in the plane is constructed to illustrate the fact that, contrary to our intuition, and unless a specific growth condition is satisfied, convex functions may fail to fulfill the Kurdyka-Lojasiewicz inequality.
Complete list of metadatas

Cited literature [41 references]  Display  Hide  Download
Contributor : Olivier Ley <>
Submitted on : Wednesday, February 6, 2008 - 4:32:12 PM
Last modification on : Friday, April 10, 2020 - 5:01:26 PM
Document(s) archivé(s) le : Friday, May 7, 2010 - 10:16:52 PM


Files produced by the author(s)



Jerome Bolte, Aris Daniilidis, Olivier Ley, Laurent Mazet. Characterizations of Lojasiewicz inequalities: Subgradient flows, talweg, convexity. Transactions of the American Mathematical Society, American Mathematical Society, 2010, 362 (6), pp.3319-3363. ⟨10.1090/S0002-9947-09-05048-X⟩. ⟨hal-00243094⟩



Record views


Files downloads